Any experience with the fentanyl patch?

Follow
Share

My mom was put on a 25mg. patch days ago. It takes about 18 hours to fully hit the blood stream. Well the next day she was nasty with the nurse, whom she actually likes.


The next nurse visit was three days later. OMG, I was embarresed for both of them. Mom actually ignored the nurses questions and when she was coaxed, by me, to answer we got one word replies.


The nurse asked what day of the week it was, Mom said....Wed, Thurs, Fri, take your pick. When asked what season it was Momma said spring., You done now,? I wanted to crawl under a rock.


She was NOT like that before the patch. All Mom did today was sleep and cry. She says she just can't take it anymore and wants to die.


She only had 2 a sips of coffee, not a morsel of food, all day.


I reached out to the on call nurse tonight. Explained the change in her and that seemingly coincide with the patch. She said give the patch more time. And she'd call and check on us tomorrow.


Im lost and a blubbering idiot.


The internet has way too much info. I'm hoping for some personal experiences, as opposed to blind/double blind studies. Thanks if you can help.

6

Answers

Show:
The patch in itself, I never experienced side effects. Has any other medications been added or subtracted in the same time frame?
Helpful Answer (0)
Reply to tacy022
Report

My mom is 78 and on the same dose. She’s been on Fentanyl for over two years. The day after getting her patch she is very, very sleepy and doesn’t make sense at all. She doesn’t get mean.
Helpful Answer (0)
Reply to mollymoose
Report

Pepsee,
Sorry that I did not reply earlier, I never saw your question listed under the "Recent Questions" on the forum's regular webpages.  I did a "search" for you as I was wondering how your Mom is doing.

Is your Mom still getting the fentanyl transdermal patches as of August 2nd?

It sounds like your Mom's behavior changes are related to the Fentanyl patch.  When does the anger occur in relation to when the patch is put on? 
If your Mom is getting angry towards the end of the 72 hours (which is the duration of the fentanyl medication in the blood stream) or between the 72 hours, then your Mom needs a PRN oral pain medication that can be given between the 72 hours that the patches are replaced and/or she needs a higher dose fentanyl patch as she is not getting enough fentanyl to cover her pain.

If the anger is occurring at the peak fentanyl blood level (12-24 hours after patch applied) then it might be the fentanyl that is causing the angry behavior.

Also, fentanyl patches work best if placed on areas of FAT and not on areas of muscle.  SO the abdomen and the back are the preferred locations for the fentanyl patches.  I have found that patches placed on the upper arms and thighs do not work as well at controlling pain. 
 
My Mom (age 87) had the Fentanyl patch while she was in the hospital in May 2017 and she started to have conversations with people who were not in the room.  It sounded like she was talking on the telephone.  She would talk, then pause as if listening to someone and then response to whomever she supposedly had heard.  I immediately had the fentanyl patch removed and Mom quit having the hallucinations within 24 hours.

Please do not feel embarrassed about your Mom's behavior as it is NOT a reflection of your care of your Mom.  You cannot control every aspect of your Mom's health and if she has an adverse reaction to a medication that is her body's way of saying that the medication is not the right one for her--it is not an indication that you chose the wrong medication. 

You have done SO MUCH for your Mom and you are doing a wonderful job taking care of her.
🌷😃❀

Here are some good websites that explain drugs to consumers:
drugs.com/

rxlist.com/

webmd.com/drugs/

everydayhealth.com/drugs/

goodrx.com/

drugwatch.com/

I hope that these help.  If you have any other questions and I don't get back to you within 24-48 hours, send me a message on my Profile Page.  DeeAnna
Helpful Answer (0)
Reply to DeeAnna
Report

Pepsee, I'm not much help since I've never had any experience with Fentanyl, but I just wanted to say I'm very sorry your mom and you are going through this. I would see if you can talk to the prescribing doctor about the side effects to see if they can switch her to something else that will still manage her pain but won't make her feel so crummy. :(

Sending hugs your way.
Helpful Answer (1)
Reply to FrazzledMama
Report

Fentanyl is an extremely strong so called pain reliever. My experience with using a patch was very unpleasant. I felt really really out of it mentally and it had a anesthesia kind of feeling, your whole body feels numb. There’s a nausea in the pit of the stomach. It was an awful experience. That might explain your mom’s irritable, confused behavior and lack of appetite. Fentanyl is a nasty drug. I would never use it again. There are other pain medications that would be much more tolerable.
Helpful Answer (2)
Reply to HolidayEnd
Report

Pepsee, I was on the patch for about 5 days after my last cardiac surgery. Pain control was effective. But it made me feel sleepy and/or jumpy. I was fairly moody after my last surgery (I’ve had three surgeries in two months) and I think the fentanyl made it worse. I’ve known people who have used it without side effects for longer periods of time. My cousin that I took care of thru cancer and had Hospice had it without problems but at the end it did not control her pain and she was switched. Lost and blubbering is a normal part of being the care giver for your mom. Take care of yourself.
Helpful Answer (3)
Reply to anonymous439773
Report

Related
Questions